Corticosteroid-induced cataracts

Surv Ophthalmol. Sep-Oct 1986;31(2):102-10. doi: 10.1016/0039-6257(86)90077-9.

Abstract

The association linking corticosteroid therapy with the development of posterior subcapsular cataracts has been well documented. These drugs are widely used therapeutically, principally to capitalize on their ability to inhibit inflammatory responses. The literature on corticosteroid-induced posterior subcapsular cataracts is reviewed here. Data from the previously published series and individual lens susceptibility to corticoids do not allow the establishment of a direct factor relating cataract formation to corticosteroid dose and the duration of therapy; however, significant progress has been made in elucidating the mechanism by which corticoids bring about the development of these opacities. Exploration into the development of these lesions has shed light on the similarities these opacities share with other cataracts, especially with regard to location and pathogenesis.

Publication types

  • Review

MeSH terms

  • Adrenal Cortex Hormones / administration & dosage
  • Adrenal Cortex Hormones / adverse effects*
  • Animals
  • Cataract / chemically induced*
  • Cataract / diagnosis
  • Cataract / metabolism
  • Disease Susceptibility
  • Female
  • Humans
  • Male

Substances

  • Adrenal Cortex Hormones